A client with coronary artery disease recently had the levothyroxine dose increased. The client now has weight loss, a suppressed TSH level, and atrial fibrillation with a rapid ventricular response. Which action should the nurse take first?
1Continue the current dose and arrange routine thyroid testing in 4 weeks.
2Administer atropine for the rapid heart rate and continue the current dose.
3Increase the dose because weight loss and tachycardia indicate persistent hypothyroidism.
4Hold the next dose, apply cardiac monitoring, notify the provider, and assess for ischemia.✓ Correct answer
Explanation
The suppressed TSH level, weight loss, and rapid atrial fibrillation after a dose increase indicate levothyroxine over-replacement. In a client with coronary artery disease, the nurse should hold the next dose, monitor the cardiac rhythm, notify the provider, and assess for chest pain or ischemia. Continuing or increasing levothyroxine could worsen the dysrhythmia. Atropine increases heart rate and is inappropriate for atrial fibrillation with a rapid ventricular response.
Clinical reasoning summary Suppressed TSH with weight loss and tachyarrhythmia after a levothyroxine increase indicates over-replacement. Hold the next dose, monitor the heart, notify the provider, and assess for ischemia, especially in a client with coronary artery disease.